Jul 3, 2010
I am on Atripla. Undetectable and my T-Cell count hovers around 600 and continuing to climb. I am so confused with all the talk about how HIV causes inflamation. What kind of long term damage can this do do the body and is there any supplements or medication we can take to counter act the inflamation. Thanks for all your help!
| Response from Mr. Vergel
There is some emerging data that shows that some of us may have residual inflammation in our bodies even after viral load goes down to undetectable. The mechanism is not widely understood but it seems that there is still immune activation that produces cytokines (proteins that the immune system uses to communicate and to fight infections). Certain cytokines and inflammatory markers can be associated with cardiovascular disease and other inflammatory diseases. But I am not 100% percent convinced that this is a significant issue that we should be stressed about, although there are things that we should all do in general (HIV+ or not) to decrease risks for inflammation while we await for more data.
There are many ways to decrease inflammation in the body:
- Of course, decreasing viral load to undetectable is number one.
- Treating and using prophylaxis for all coinfections like active herpes replication and others
- Avoiding exposure to sexually transmitted diseases is very important also.
- Keeping a normal body weight and not gaining fat
- Making sure that you have good blood sugar control and taking anti-diabetes medications if needed.
- Exercising 3-4 times a week for an hour
- Taking a baby aspirin (81 mg ) a day with your doctor's supervision
- Taking 2000-4000 mg a day of Omega 3 oil supplements
- Taking lipid lowering agents if you need them
- Taking a multivitamin-multi antioxidant supplement
- Eating 4 servings of fruits and vegetables of all colors
- Eating almonds and pecans
- Eliminating animal fats as much as possible
- Getting 6-8 hours of sleep a day
- Taking probiotics (low sugar yogurt and supplements) to ensure proper gut health and to prevent leakage of some damaging proteins from the gut into the blood stream (still to be proven)
There are a few drugs and approaches being studied right now to decrease inflammation in HIV. Among them are using immune-suppressants (such as low doses of prednisone, hydroxyurea, cyclosporine and mycophenolic acid); treating chronic and persistent infections such as hepatitis C virus or CMV; prescribing "intensified" HIV drug regimens to squash residual HIV replication; employing drugs (such as sevelamer) and supplements (colustrum) to prevent microorganisms from escaping the gut and worsening system inflammation; using Selzentry and other CCR5 receptor antagonists that appear to have anti-inflammatory as well as ARV properties; studying chloroquine, which is used to prevent malaria but has also been shown to reduce chronic immune activation; turmeric (ingredient in curcumin), using TNF inhibitors like pentoxifylline and using nonsteroidal anti-inflammatories (NSAIDs) such as aspirin, ibuprofen and naproxen.
I hope this helps. We will see a lot more data on this issue as we age with HIV in the era of more effective control of HIV viral replication.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Burning Penis A Symptom Of Ars?
- Is Itchy Rash A Symptom Of AIDS?
- Do People Catch AIDS From Blowjob From A Prostitute?
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Achy Balls After Blowjob Worried I Have HIV
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.